What causes tiny hemorrhages of blood vessels in the skin?
Capillaritis, also referred to as pigmented purpura, is a common skin condition in which tiny blood vessels just underneath the skin burst or haemorrhage, causing the appearance of tiny red dots on the skin's surface. The broken blood vessels may sometimes have a speckled appearance, or be grouped together.
It typically takes a few days to weeks for them to dissipate.
Sometimes a reaction to food or certain medications can cause an outbreak of capillaritis. Use of anti-inflammatory drugs, such as ibuprofen or aspirin, has been linked to the development of the condition. Excessive exercise has been known to cause capillaritis as well. The only symptoms are the appearance of red dots and sometimes itching associated with them. In many individual cases, the cause is not known.
- Sometimes a reaction to food or certain medications can cause an outbreak of capillaritis.
- Use of anti-inflammatory drugs, such as ibuprofen or aspirin, has been linked to the development of the condition.
According to dermnetnz.com, Schamberg's disease, a skin disease that affects pigment, is the most common cause of capillaritis. It is characterised by brownish-red patches, flush against the skin, with more of a speckled appearance. These patches may appear on any part of the body, though more commonly on the legs.
As mentioned, exercise may cause capillaritis. The capillaritis develops mainly in the ankles or lower legs after exercise that is strenuous or of long duration. Golfers may develop this condition, as can basketball players or long-distance runners, and instances increase in frequency during warm weather. The spots fade to brown within a few days until they disappear.
- As mentioned, exercise may cause capillaritis.
- Golfers may develop this condition, as can basketball players or long-distance runners, and instances increase in frequency during warm weather.
Unfortunately, there are no cures for capillaritis. The best course of action is to try to identify what the cause of your capillaritis is and go from there. For example, dermatologychannel.net advises that if outbreaks seem to correlate with a medication, food or particular method of exercise, avoid those triggers.
You may get some minor relief from any itching by using topical treatments. For lower leg capillaritis, compression stockings may help lessen the severity. Laser surgery is not believed to have any effect on capillaritis.
Rebecca McClinton has been freelance writing since 2003. She currently works in a hospital pharmacy and maintains a hospital-wide web page for over 75 hospital administrative assistants. She received a degree in English from the University of New Hampshire. Due to her work at the hospital, she has experience in joint commission hospital accreditation practices.